Guillain–Barré Syndrome Triggered by Immune Checkpoint Inhibitors: A Case Report and Literature Review

    loading  Checking for direct PDF access through Ovid

Abstract

Immune checkpoint inhibitors, used as immunotherapy in the treatment of melanoma and refractory cancer, may trigger autoimmune disorders. We describe a case of Guillain–Barré syndrome (GBS) after the treatment with ipilimumab and nivolumab and review 4 other reported cases. We confirmed the diagnosis of GBS by electrodiagnostic and cerebrospinal fluid studies. Electrodiagnostic results showed findings consistent with acquired demyelinating polyneuropathy and cerebrospinal fluid showed albuminocytologic dissociation. All patients were treated with intravenous immunoglobulin or other immunomodulating therapy. Among 5 cases which include our patient, 2 did well, 1 did not improve, and 2 died of respiratory insufficiency and multiorgan failure. Enhancing T-cell activation from immune checkpoint inhibitors may trigger GBS which should be suspected when progressive weakness and areflexia occur after treatment with immune checkpoint inhibitors.

Related Topics

    loading  Loading Related Articles